Essential Pharmacist Counseling About Serotonin Syndrome, Cough Medicine, and Herbal Supplements

Essential Pharmacist Counseling About Serotonin Syndrome, Cough Medicine, and Herbal Supplements

Serotonin Syndrome, Cough Medicine and Herbal SupplementsCases of serotonin syndrome continue to rise in concert with an increasing prevalence of depression and its treatment with serotonergic agents. Since serotonin toxicity occurs when patients take more than one drug that affects levels of serotonin, it’s expected with prescription products—but over-the-counter medicines and supplements can have a significant impact as well, and are often overlooked.

Mixing serotonergic drugs with some OTC products is especially risky because patients—and many physicians—just don’t know they can contribute to serotonin syndrome. It’s imperative for pharmacists to educate patients and warn them to avoid specific products like dextromethorphan-containing cough medicine when they take antidepressant medications.

Serotonin Syndrome Easy to Misdiagnose

Serotonin syndrome can be dangerous because mild symptoms can rapidly deteriorate and require intensive care. While fatalities are rare, quick medical attention is vital because most deaths occur within the first 24 hours.1 Unfortunately, serotonin toxicity is easy to overlook or misdiagnose, so health care providers should have a low threshold for suspicion, recommended experts in the November 2016 issue of the Cleveland Clinic Journal of Medicine.2

It’s not always easy to discern serotonin syndrome, as symptoms range from mild to severe, depending on changing levels of serotonin. Additionally, onset may occur within a few hours or it could be weeks before symptoms appear. Symptoms are also diverse, as they arise from the neuromuscular, autonomic nervous and gastrointestinal systems where serotonin receptors abound.

In mild cases, patients may only have slight tremors or twitching and anxiety, compared to moderate toxicity, which causes significant agitation, restless and distress. Severe serotonin toxicity—marked by muscle rigidity, high body temperature, and possible delirium—can lead to life-threatening organ failure within hours.

The most common symptoms include:

  • Autonomic dysfunction – Excessive sweating is present in nearly half of cases, tachycardia presents in 44 percent, nausea and vomiting in 26.8 percent, and dilated pupils in 19.5 percent.
  • Neuromuscular excitation – Nearly half of patients experience myoclonic twitches or muscle seizures, 41 percent have hyperreflexia, 26.8 percent have hyperthermia, and 19.5 percent present with hypertonicity and rigidity.
  • Altered mental state – Confusion is found in 41 percent and agitation in 36.5 percent of patients. Other symptoms include anxiety and lethargy.

Co-ingestion of Over-the-Counter Medications

The greatest risk for serotonin syndrome comes from co-ingestion of multiple serotonergic agents, especially when a SSRI is combined with an MAOI. Medications responsible for toxicity include:

  • MAOIs
  • Serotonin-norepinephrine reuptake inhibitors
  • Norepinephrine-dopamine reuptake inhibitors
  • Tricyclic antidepressants
  • Lithium
  • Trazodone
  • Antibiotics that decrease serotonin breakdown like linezolid
  • Opioids
  • Antileptics
  • CYP2D6 and CYP3A4 inhibitors such as erythromycin, ciprofloxacin, fluconazole, and ritonavir
  • Amphetamines such as methylphenidate and illegal drugs like Ecstasy

Since prescribing physicians are well aware of the risks when SSRIs are mixed with other serotonergic agents, they can warn patients—but only if they know about all of the patient’s medications, which isn’t always the case. It’s essential for pharmacists to discuss serotonin toxicity when drugs are dispensed.

OTC Medicines and Supplements That Can Cause Serotonin Toxicity

Most patients don’t tell their doctors about the OTC medicines and supplements they take—and many doctors don’t ask. As a result, these patients may be at a higher risk for serotonin syndrome. Pharmacists can alert patients to the danger during medication reviews or by intervening at the point-of-sale when OTC products are purchased. These products should raise the red flag and trigger pharmacist counseling:

  • Dextromethorphan – It’s commonly found in OTC cough or cold medicines, yet dextromethorphan is a moderate serotonin reuptake inhibitor that also promotes the release of serotonin. The clinical picture is further complicated when patients take sertraline because it may inhibit the metabolism of dextromethorphan.3 Case studies show that serotonin syndrome may result whether patients take a normal dose of the OTC product or exceed the recommended dose.
  • Ginseng – Ginsenosides and their metabolite, compound K, exert antidepressant-like effects via 5-HT2A serotonin receptors.4 These active ingredients also have the potential to inhibit enzymes important for SSRI metabolism. As a result, they may cause serotonin toxicity in patients taking prescription serotonergic agents.
  • Tryptophan – The amino acid tryptophan is the sole precursor of peripherally and centrally produced serotonin. While side effects from tryptophan supplements are rare, at higher doses—around 70-200 mg/kg—patients who also take serotonin drugs may be at risk for toxicity.5
  • St. John’s wort – This supplement sometimes relieves depression because it inhibits serotonin uptake and metabolism. Combining St. John’s wort with supplemental tryptophan or prescription antidepressants—especially sertraline or paroxetine—can cause serotonin toxicity.
  • S-Adenosylmethionine (SAMe) – Research suggests that SAMe is more effective than placebo for treating mild to moderate depression and it may take effect more quickly than prescription medications.6 Preliminary research shows it may be promising for adjunctive therapy in patients who don’t respond to SSRIs.7 Of course it’s efficacy means it boosts serotonin and puts patients taking serotonergic agents at risk for toxicity.

Warn Patients About Mixing SSRIs with OTC Products

Pharmacists are in the best position to counsel patients about the risks of mixing OTC products that affect serotonin with prescription serotonergic agents. In fact, you may be the only health care professional who can warn patients if they don’t mention OTC supplements and medicines to their physician. In addition to talking about OTC products when you dispense serotonergic medications, consider developing a handout to give customers at the checkout. Contrary to the cliché, what they don’t know can hurt them.

Pharmaceutica North America provides prescription drug products and active pharmaceutical ingredients such as tricyclic antidepressants that support the needs of patients with depression. Contact us today to talk about how we can support your pharmaceutical needs.

Show 7 footnotes

  1. “Selective Serotonin Reuptake Inhibitor Toxicity,” September 2016, http://emedicine.medscape.com/article/821737-overview
  2. “Serotonin Syndrome: Preventing, Recognizing, and Treating It,” November 2016, http://www.ccjm.org/topics/mental-health/single-article-page/serotonin-syndrome-preventing-recognizing-and-treating-it/b6f0e512ffd12a80f41be51992cc6484.html
  3. “Serotonin Syndrome: Risk with Concurrent use of SSRIs and Other Serotonergic Meds,” May 2014, http://www.pharmacytoday.org/article/S1042-0991(15)30851-3/fulltext
  4. “Identification of Antidepressant-Like Ingredients in Ginseng Root (Panax ginseng C.A. Meyer) Using a Menopausal Depressive-Like State in Female Mice: Participation of 5-HT2A Receptors,” August 2011, https://www.ncbi.nlm.nih.gov/pubmed/21424694
  5. “Effects and Side Effects Associated With the Non-Nutritional Use of Tryptophan by Humans,” December 2012, https://www.ncbi.nlm.nih.gov/pubmed/23077193
  6. “S-adenosylmethionine,” November 2015, http://pennstatehershey.adam.com/content.aspx?productId=107&pid=33&gid=000324
  7. “S-adenosyl Methionine (SAMe) Augmentation of Serotonin Reuptake Inhibitors for Antidepressant Nonresponders with Major Depressive Disorder: A Double-Blind, Randomized Clinical Trial,” August 2010, https://www.ncbi.nlm.nih.gov/pubmed/20595412
PREV

Smoking Cessation Strategies Pharmacists Can Use to Engage Patients and Promote Action

NEXT

Participate in American Diabetes Month by Implementing Screening Guidelines for Prediabetes

WRITTEN BY:

LEAVE A COMMENT